Hail, Kimball
- When
- September 15, 10:30 PM MST to 10:33 PM MST
- Where
- Kimball County, Kimball
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -103.660
Half dollar size hail was observed at Kimball.
Thunderstorms produced large hail over Cheyenne and Kimball counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail over Cheyenne and Kimball counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 15, 4:51 PM MST, 5 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 551 PM MDT Fri Sep 15 2017 .SHORT TERM...(This evening through Sunday night) Issued at 245 PM MDT Fri Sep 15 2017 Just a few showers noted so far this afternoon over parts of the CWA as the area is likely seeing some subsidence behind a departing shortwave ejecting north over the northern high plains. Another wave over Utah should bring another round of mainly showers to the CWA this evening, with some snow possible over the highest peaks. Little accumulation expected however. Pcpn should end Saturday morning with the passage of the main upper trough. A cold front will move across the CWA this evening with mins falling into the 40s over much of the CWA, with some 30s over western valleys. Saturday will feature mild temperatures across the CWA with some fairly breezy winds out west in the afternoon as decent westerly mid level flow mixes down. The winds will drop off in the evening with clearing skies setting up a chilly night Saturday night. Mins could get close to or even a bit below freezing in low lying areas such as Alliance and western valley locations Sunday morning. Return flow during the day Sunday will allow warmer temperatures over the plains as upper flow backs to southwesterly. .LONG TERM...(Monday through Friday) Issued at 245 PM MDT Fri Sep 15 2017 Looking at a rather active week weather-wise, especially from Tuesday onward. Southwest flow aloft will provide dry and warm conditions to start the work week. A vigorous upper level jet will carve out a fairly deep trough from the northern Rockies to the southern Great Basin Tuesday. A Pacific cold front will surge southeast across the CWA Tuesday night, accompanied by scattered showers. Instability for thunder will be marginal at best. High temperatures Wednesday will be 10 degrees cooler compared to Tuesday. The upper trough lifts northeast into the northern Great Plains and upper Midwest later Wednesday, with the next upper jet maxima and trough tracking east then northeast across the CWA Wednesday night and Thursday with scattered showers. Highest elevations west of the Laramie Range may see some snow, but no significant accumulations are expected. The third in a series of upper troughs will be deeper as it tracks across the Intermountain West Friday. Shortwave energy in deepening south-southwest flow will trigger more shower activity at that time. High temperatures by the end of next week will trend near to below seasonal normals. Most days will be breezy, mainly along and west of the Laramie Range. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 550 PM MDT Fri Sep 15 2017 More widespread IFR conditions expected tonight across the Nebraska Panhandle and east of the Laramie Range. Should start earlier too with recent rainfall and upsloping winds already ongoing. Generally followed HRRR guidance on timing/locations of IFR onset. && .FIRE WEATHER... Issued at 245 PM MDT Fri Sep 15 2017 A cold front will move across the districts this evening with showers and possibly a thunderstorm or two behind the front. Wetting rains look to be rather isolated though. A little snow is even possible over the highest mountain peaks overnight. Mild and mainly dry weather is then expected Saturday and Sunday with some breezy afternoon winds over western areas. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RE LONG TERM...MAJ AVIATION...GCC FIRE WEATHER...RE
Hazardous Weather Outlook National Weather Service Cheyenne WY 735 AM MDT Fri Sep 15 2017 NEZ002-003-019>021-054-055-095-096-WYZ101>119-161345- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 735 AM MDT Fri Sep 15 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms will move northeast across east central Wyoming and the northern Nebraska Panhandle associated with a upper level disturbance. Isolated thunderstorms will develop this afternoon with the passage of a strong cold front. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement National Weather Service Cheyenne WY 1106 PM MDT FRI SEP 15 2017 NEZ054-055-160545- Kimball NE-Cheyenne NE- 1106 PM MDT FRI SEP 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND KIMBALL COUNTIES UNTIL 1145 PM MDT... At 1105 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Panorama Point, or 21 miles southwest of Kimball, moving northeast at 25 mph. Dime size hail will be possible with this storm. Locations impacted include... Kimball, Oliver Campground, Oliver Reservoir and Kimball Airport. This includes Interstate 80 in Nebraska between mile markers 11 and 29. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4137 10377 4109 10326 4100 10347 4100 10395 TIME...MOT...LOC 0505Z 231DEG 22KT 4096 10383 Levin
The Cheyenne radar (KCYS), 96 km away, was scanning. The volume nearest the first event began at 05:32 UTC.
4 hail. Local standard time, as filed.
Half dollar size hail was observed at Kimball.
Quarter size hail was observed at Sidney.
Half dollar size hail was observed at Sidney.
Quarter size hail covered the ground north of Lodgepole.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714261, 714262, 714263, 714264.